Flux-limited diffusion in a scattering medium

Fulvio Melia, Gregory J. Zylstra

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

We present a diffusion equation (FDT) with a coefficient that reduces to the appropriate limiting form in the streaming and near thermodynamic limits for a moving fluid in which the dominant source of opacity is Thomson scattering. This expression, derived from the general diffusion theory of Levermore & Pomraning and Pomraning, is fully flux-limited, and is useful for the radiative-hydrodynamical simulation of scattering media such as accretion-disk coronae. We compare our results to those obtained with the corresponding equations for an absorptive medium, and we show that the flux can differ by a large factor (≫ 1) between the two, depending on the temperature profile within the atmosphere. A direct comparison of our equations with exact solutions of the transfer equation suggests that FDT for a scattering medium is accurate to better than ≲ 17% over the range of optical depths 0 ≲τ ≲ 3.

Original languageEnglish (US)
Pages (from-to)732-740
Number of pages9
JournalAstrophysical Journal
Volume374
Issue number2
DOIs
StatePublished - Jun 20 1991
Externally publishedYes

Keywords

  • Diffusion
  • Radiative transfer
  • Stars: accretion
  • Stars: binaries
  • Stars: coronae

ASJC Scopus subject areas

  • Astronomy and Astrophysics
  • Space and Planetary Science

Fingerprint Dive into the research topics of 'Flux-limited diffusion in a scattering medium'. Together they form a unique fingerprint.

  • Cite this